Strange Illnesses Startle Vaping Community

What began as a social trend may be having serious health effects on its users, according to a press release issued by the New York State Department of Health (DOH) on Sept. 5. 

The release, which revealed the “new findings of [the department’s] ongoing investigation into the vaping-associated pulmonary (lung-related) illnesses that have been reported across the state” came just under a week after The New York Times published a piece highlighting the “mysterious” illnesses occurring across the country due to vaping. 

While the DOH urges all users of vaping products to be aware of the health risks, each of the 34 cases reported to them as of Sept. 5 consisted of a patient who had been using at least one cannabis-containing vape product prior to becoming ill. 

 Samples collected from patients in the reported cases underwent state-sanctioned testing and contained “very high levels” of vitamin E acetate, a vitamin commonly found in oil-based products such as canola oil and olive oil. 

While harmless when ingested as a supplement or applied to skin, the oil-like properties of vitamin E acetate are thought to be associated with the symptoms presented in patients, according to the release. 

On Sept. 6, the Director of Student Health Service Dr. Richard J. Ordway Jr. released a statement to all students via email warning of the dangers that are beginning to come to light surrounding vaping, and urging students to keep these chemicals out of their lungs.

As of Sept. 11, 54 cases in relation to the investigation have been reported to the DOH. Of these, 16 came from Western New York, 14 from the Metropolitan, 10 from New York City, six from the Capital Region, two from Central New York, one from Northern New York and three from out of state patients treated in NYS hospitals. 

The new findings are causing a surge in calls for action towards stricter regulation laws, and against vaping. 

In a now viral Instagram post, 18-year-old Simah Herman, who was recently hospitalized when her lungs collapsed due to vaping, called for a “no vaping campaign.” Herman urges other users of vape products to be aware of the symptoms of pulmonary illnesses, stating that her symptoms dated back two years before her lungs collapsed. 

These symptoms, outlined in the DOH press release, can often be hard to catch, as they generally fall in line with other, less fatal illnesses; cough, shortness of breath, chest pain, gastrointestinal symptoms, fatigue, fever, headache and weight loss. 

While these symptoms are not necessarily always related to vape products, the DOH urges users experiencing one or more of these symptoms to contact their healthcare provider immediately. 

“We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their healthcare provider if they develop any unusual symptoms,” said New York State Health Commissioner Dr. Howard Zucker in the press release. “In general, vaping of unknown substances is dangerous, and we continue to explore all options to combat this public health issue.”